Heavy Snow, Dickinson
- When
- March 13, 8:00 PM CST to March 14, 4:05 AM CST
- Where
- Dickinson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Widespread snow fell overnight on the 13th and the early morning of the 14th as low pressure tracked across northern Lake Superior. The heaviest snowfall amounts were over south central and eastern Upper Michigan.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Widespread snow fell overnight on the 13th and the early morning of the 14th as low pressure tracked across northern Lake Superior. The heaviest snowfall amounts were over south central and eastern Upper Michigan. Snowfall totals include 12 inches at Gladstone, 10 inches at Wetmore and Cooks, and 8 inches near Grand Marais and Perronville and at Gwinn, Channing and Newberry. A gusty southwest wind also resulted in extensive blowing and drifting snow, compounding the impact of this late winter storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 13, 7:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...CORRECTED WARNING/ADVY SECTION NATIONAL WEATHER SERVICE MARQUETTE MI 800 PM EST SAT MAR 13 2004 .SHORT TERM... MAIN FCST CONCERNS ARE SNOW TRENDS/AMOUNTS. SPOTTER REPORTS INDICATED SNOWFALL AMOUNTS OF 4-6 INCHES FROM IRON RIVER TO KIMT AND NORTHERN MENOMINEE COUNTY AND INTO MARQUETTE COUNTY. VSBYS HAVE COME UP OVER THE SOUTH THAT WERE EARLIER AROUND 1/4SM WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR. HOWEVER...RADARS AND IR LOOP INDICATED RIBBON OF MOISTURE WITH DECENT 850-700 THETA-E ADVECTION UPSTREAM THAT WILL CONTINUE TO AFFECT CNTRL UPR MI. WHILE SNOWFALL RATES MAY BE SOMEWHAT LOWER THAN WITH EARLIER PUNCH OF VERY VIGOROUS ISENTROPIC LIFT...ANOTHER 1-4 INCHES SEEMS LIKELY WHICH WOULD PUSH AREAS ABV THE WARNING THRESHOLD OF 8 INCHES/12 HRS. SO...SNOW ADVY WAS UPGRADED TO WARNING IN FOR CNTRL COUNTIES. JLB .PREV DISCUSSION...FOR LATER PERIODS SHOULD STILL BE SOME LINGERING SNOW ALONG CDFNT EAST IN MORNING BUT THEN LOOK FOR SNOW TO TAPER TO SCT -SHSN IN THE MORNING. ERN ZONES COULD SEE ANOTHER 1-2 INCHES OF SNOW IN THE MORNING. LES AND STRONG WIND TO 30 KT WILL BEGIN TO PICK UP OVER WRN ZONES BY LATE AFT AS SECONDARY COLD FRONT MOVES THROUGH AND 850 MB TEMPS LOWER TO -14C BY SUN EVENING...THUS LOOK FOR ANOTHER 1-2 SNOW OVER WRN ZONES LATE SUN. ALTHOUGH DEEP MOISTURE FROM SYSTEM WILL BEGIN TO SLOWLY PULL OUT FROM WRN ZONES...COLDER 850 MB TEMPS TO -16C WITH THERMAL TROF PASSAGE AND LINGERING DEEP CYCLONIC FLOW...SHOULD PROVIDE SET UP FOR SEVERAL INCHES OF LES AND BLOWING SNOW AS STRONGER WINDS MIX TO SFC. WITH DEPTH OF MOISTURE FROM 7-10 KFT AND NWRLY CBL FLOW...LOCAL GUIDANCE SUGGESTS UP TO 4 INCHES OVER WEST COUNTIES...HURON MTNS IN NCNTRL ZONES AND ERN ALGER AND LUCE COUNTIES. SRN FCST AREA SHOULD ONLY SEE LOCAL 1-2. PASSAGE OF 850 MB THERMAL TROF AND BUILDING HIGH PRES/LOWERING INVERSION HGTS FROM WEST WILL TAPER LES BY LATE SUN NIGHT WEST AND MON MORNING EAST. HIGH PRESSURE WILL DOMINANT AND KEEP MUCH OF CWA DRY ON TUE. WK SHRTWV DIVING INTO LOWER MIDWEST AND PRESENCE OF FRONTAL BNDRY OVR CNTRL WI COULD BRING SOME -SN INTO WI BDR COUNTIES TUE AFT INTO TUE NIGHT. GFS AND ECMWF SUGGEST THIS WK BDNRY SHOULD LIFT NE ON WED SPREADING -SN INTO REST OF CWA. MORE SIGNIFICANT CLIPPER SHRTWV DROPS DOWN LATE THU OR THU NIGHT AS...SO BUMPED UP POPS SLIGHTLY FOR THU AND THU NIGHT. SHRTWV RDGG BUILDING IN BEHIND SYSTEM SHOULD DRY OUT CWA FOR FRI AFT INTO SAT WITH SLIGHT WARMING TREND. && .MQT WATCHES/WARNINGS/ADVISORIES... SNOW ADVY MIZ001>004-009-084 THRU 05Z TONIGHT. WINTER STORM WARNING MIZ010>013 THRU 11Z SUN. WINTER STORM WARNING MIZ005-006 THRU 11Z SUN. SNOW ADVY MIZ007-014-085 GALE WARNING LAKE SUPERIOR. && VOSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 600 AM EST SAT MAR 13 2004 MIZ001>007-009>014-084-085-141300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 600 AM EST SAT MAR 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP OVER WESTERN UPPER MICHIGAN THIS AFTERNOON AND THEN SPREAD INTO CENTRAL UPPER MICHIGAN BY EVENING. SNOW MAY FALL HEAVILY AT TIMES DURING THE EVENING. SOUTH OF A LINE FROM IRON RIVER TO RAPID RIVER...RAIN MAY MIX WITH THE SNOW AT TIMES TONIGHT. TOTAL SNOW ACCUMULATIONS FROM LATE THIS AFTERNOON THROUGH TONIGHT WILL RANGE FROM 3 TO 8 INCHES...WITH THE LOWEST AMOUNTS EXPECTED NEAR THE WISCONSIN BORDER AND THE GREATEST AMOUNTS FROM NEAR ISHPEMING EAST TO GRAND MARAIS AND NEWBERRY. GUSTY SOUTH WINDS LATE THIS AFTERNOON AND TONIGHT WILL CAUSE SOME BLOWING AND DRIFTING SNOW...FURTHER REDUCING VISIBILITIES. SEE CURRENT WINTER WEATHER STATEMENTS FOR FURTHER DETAILS ON THIS HAZARDOUS WEATHER EVENT. GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL INCHES OF SNOW MAY ACCUMULATE NEAR LAKE SUPERIOR LATE SUNDAY AFTERNOON INTO EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387741, 5387742, 5387743, 5387744, 5387745, 5387746, 5387747.